Wil Dubois

Happy Saturday! Welcome back to Ask D'Mine, our weekly advice column hosted by veteran type 1 and diabetes author Wil Dubois in New Mexico. This week, Wil offers some thoughts to a newbie who's a bit horrified by the unexpected symptoms of blood sugar swings.

 

{Got your own questions? Email us at [email protected]}

 

Sharon, type 2 from California, writes: After spending 3 days in the hospital with an initial 1,048 BG level, I’m really quite new at this. I’d been pre-diabetic for years but have always controlled it with diet & exercise and have never needed medication. But one little shot of Prednisone, I guess, did me in! I had no idea what was happening to me (going blind -- everything was grey, shaking so hard I thought my bones would break, so thirsty that I could have easily just stuck my face under the kitchen sink faucet and never stopped guzzling the water!) Well, now I’m told that I have full-fledged type 2 diabetes and have to test myself 4 times a day and inject Novolog before every meal and Levemir before bed! Well, I’m finally getting the hang of it but here’s my question:

When my blood glucose gets to be in the 90 to 120s, usually a half hour/45 minutes before a meal, I become a roaring bitch! I feel like I’m going to crawl out of my skin and lash out at anything or anyone around me. A good analogy: I feel like the “Incredible Hulk” and could easily smash furniture, dishes or anything in my way. Once I take my injection and eat something, within a half hour or so, I’m back to being & feeling like myself again (usually pretty easy going). What’s causing this? And how on earth do I make it stop? This terrible behavior is not acceptable on any level… I’m even scaring our poor little dogs! I’ve talked to my endocrinologist about this but she just tells me to “be patient”!  REALLY! My poor husband only wishes that I’d “be patient!”  Patience doesn’t solve the issue. HELP!!!

  

[email protected] D’Mine answers: Wow. That really sucks for you. And for your poor little dogs. And for your husband. But to be honest, I’m not quite sure what’s going on to cause this. It’s actually backwards from what we normally see. Most of us with diabetes get Incredible Hulk-like when our sugars get too high. So why would you get this way on the bottom end of the spectrum instead? 

Hmmmm… As I said, I don’t know. But I have a theory.

For background, many type 1s get highly irrational when we suffer super-low blood sugars. We can act drunk. Some of us even get violent. It’s generally accepted that this is caused by a lack of glucose to the brain, preventing it from functioning properly.

For further background, many type 2s who’ve had high blood sugars for a loooong time can suffer from something called “relative hypoglycemia,” where they feel the symptoms of a low when their sugar is actually high. It’s caused by a rapid downward change in blood sugar. Think of it this way, if your body has been at, say, 400 mg/dL for a year, it thinks that’s normal. It’s forgotten what if feels like to be in a proper range. If, then, the sugar suddenly drops to 200, your body says whoaaaaa! That’s frickin' low! Emergency! It’s the change that triggers it, not the absolute number.

This is why insulin dosing is started lower than needed, and slowly increased. It gives the body time to readjust and learn what is normal again. Which it does.

So what I’m thinking is that you could be suffering from a mix of these two biological processes. Consider the monstrously high blood sugar levels you were living at before you were diagnosed. A BG level of a thousand is ten times the legal limit! So you weren’t running just a little high. You were running Officially Honestly Scary High In Truth (abbreviated OHSHIT).

And now you’re at 90 and wanting to tear your skin off?

Yeah, I could see where your body might be sending out fake low signals. And maybe those symptoms are so strange and uncomfortable that it’s knocking your mood out of kilter. Or hey, maybe it could be that your brain actually got used to all that extra sugar and is having a hard time getting used to “normal” levels again. I’ve never heard of that happening, but that doesn’t mean it can’t happen.

But either way, if I’m right, then your endo is right, too. Your body will readjust and settle down. In the fullness of time. 

But 'just be patient'?

Well, she’s not living with you, your husband, and your poor little dogs, now is she?

So we need a solution. Now.

Assuming this is being caused by sugars low enough that, while healthy, are so much lower than your body is accustomed to, the solution is to avoid having sugars in that range until your body has had a chance to adapt.

One approach would be to lower your insulin to raise your blood sugar back up a little bit and give your body the time it needs. Naturally, I’m not talking about going back up to four digits again, but as the Hulk only comes out to play at 120 and below, maybe you should shoot for fasting numbers around 150 for a month or two. Now, in your case, I don’t think you should do that on your own, as you are still too new to all of this (once you’ve been in the game for a while, you absolutely should be master of your own insulin)—so you’d need your endo’s blessing, and her guidance, to do this.

Or…

A solution you could try on your own is to toy with your meals, as this problem seems to be only happening before meals and resolves itself after eating (although I suspect it’s because your blood sugar is lowest at this time). Still, a possible workaround is for you to simply eat more often, which would reduce the amount of time your blood sugar is reaching it’s lowest levels. Try this: Double the number of meals you eat.

Of course, I don’t want you to get fat, so cut the size of each meal in half.

And then see if that keeps the Hulk at bay, the dogs calm, the dishes intact, and the husband happy.

 

This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.

Disclaimer: Content created by the Diabetes Mine team. For more details click here.

Disclaimer

This content is created for Diabetes Mine, a consumer health blog focused on the diabetes community. The content is not medically reviewed and doesn't adhere to Healthline's editorial guidelines. For more information about Healthline's partnership with Diabetes Mine, please click here.